Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 28, NWS Wilmington, OH

May 19, 2005Ripley County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at May 19, 2005, 4:40 PM EST for Ripley County, Indiana. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2005, 4:40 PM EST (21:40 UTC)
Expired
May 19, 2005, 5:35 PM EST
In force
55 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Ripley County, IN

The radar

The Indianapolis radar (KIND), 113 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 2:00 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 192141
SVRILN
INC137-192230-
/O.NEW.KILN.SV.W.0028.050519T2140Z-050519T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
540 PM EDT THU MAY 19 2005

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN RIPLEY COUNTY IN INDIANA

* UNTIL 630 PM EDT(530 PM EST)

* AT 537 PM EDT(437 PM EST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
  HAIL AND WINDS TO 60 MPH. THIS STORM WAS LOCATED 8 MILES WEST OF
  HOLTON...MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OSGOOD...
  VERSAILLES...
  MILAN...

IN ADDITION...HOLTON...OTTER VILLAGE...NEW MARION...VERSAILLES
LAKE...BENHAM...OLEAN...CROSS PLAINS AND FRIENDSHIP ARE NEAR THE PATH
OF THIS SEVERE THUNDERSTORM.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. IF YOU ARE NEAR THE PATH
OF THIS STORM...YOU SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS AND BE READY TO ACT QUICKLY.

LAT...LON 3903 8545 3919 8545 3914 8512 3893 8515
      3893 8521 3892 8522 3894 8525 3899 8546
      3903 8546

$$
2 follow-up statements
000 
WWUS51 KILN 192210
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
608 PM EDT THU MAY 19 2005

INC137-192230-
/O.CON.KILN.SV.W.0028.000000T0000Z-050519T2230Z/
RIPLEY IN-
608 PM EDT THU MAY 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM EDT (530 PM 
EST) FOR SOUTHERN RIPLEY COUNTY...

AT 555 PM EDT (455 PM EST)...LOCAL LAW ENFORCEMENT REPORTED A LARGE 
TREE DOWN JUST WEST OF OSGOOD. RADAR INDICATED THAT THIS SEVERE 
THUNDERSTORM REMAINS CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS 
TO 60 MPH. THIS STORM WAS LOCATED NEAR VERSAILLES LAKE...MOVING EAST 
AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
MILAN.

IN ADDITION...FRIENDSHIP IS NEAR THE PATH OF THIS STORM.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WINDS.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT THURSDAY
EVENING(900 PM EST THURSDAY EVENING) FOR INDIANA AND KENTUCKY.

LAT...LON 3898 8539 3918 8535 3914 8512 3893 8515
      3893 8521 3892 8522 3894 8525

$$
000 
WWUS51 KILN 192235
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
635 PM EDT THU MAY 19 2005

INC137-192245-
/O.EXP.KILN.SV.W.0028.000000T0000Z-050519T2230Z/
RIPLEY IN-
635 PM EDT THU MAY 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RIPLEY COUNTY HAS 
EXPIRED...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT THURSDAY
EVENING(900 PM EST THURSDAY EVENING) FOR INDIANA AND KENTUCKY.

LAT...LON 3898 8539 3918 8535 3914 8512 3893 8515
      3893 8521 3892 8522 3894 8525

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 4:12 PM EST, 28 minutes earlier.

Area forecast discussion, May 19, 4:12 PM EST, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON OH
512 PM EDT THU MAY 19 2005

.SHORT TERM (REST OF THIS AFTERNOON)...
UPDATED TO REMOVE NORTHERN PORTIONS OF WHITEWATER VALLEY FROM
TORNADO WATCH. ACTIVE CELL MOVING SOUTH-SOUTHEAST OF THEM AND
REMAINDER OF ACTIVITY WILL BE WELL BELOW SEVERE LIMITS THROUGH 2Z.

FRANKS
&&

.PREVIOUS DISCUSSIONS...
(ISSUED 324 PM EDT THU MAY 19 2005)

SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
GENERALLY HAD MINOR CHANGES IN GRIDS. WENT COOLER IN THE NORTH
TONIGHT AS BOUNDARY IS PROGGED TO BE ALONG I-70 CORRIDOR BY
DAYBREAK. LIKEWISE...RAISED TEMPS A FEW DEG IN THE SOUTH AS THEY
SHOULD STAY WARM SECTORED THROUGH THE EVENING.

MAJORITY OF FORCING WILL BE FOUND EARLY THIS EVENING IN THE CLOUD
FREE WARM SECTOR SW OF CWA. THIS WILL GET TAKEN OVER BY H5 LOW
DROPPING IN OHVLY FROM THE NW AND PRIMARILY KEEP THE SWRN CWA IN
LIKELY POPS TONIGHT. EXPECT MAJORITY OF FCST AREA N OF OHRIVER TO BE
GRUNGED OUT WITH STABLE AIR AT THE SFC DUE TO EARLIER SHOWERS.

CLOUDS EXPECTED TO LINGER FRI AND NRLY FLOW HAS TEMPS ONCE AGAIN
BELOW NORMAL. GRADUAL WARMUP EXPECTED SAT AS CLEARING SKIES WOULD
ALLOW DIRECT SUNSHINE TO WARM READINGS BACK TO THE MID AND POSSIBLY
SOME UPPER 70S.

FRANKS

LONG TERM (SUNDAY THROUGH THURSDAY)...
UPPER FLOW WILL CONTINUE TO BE OUT OF THE NORTH THROUGH MID WEEK AS
A PAIR OF UPPER LOWS MOVES ACROSS THE GREAT LAKES TO THE EAST
COAST.  THIS WILL KEEP TEMPS RELATIVELY COOL AND DAMP.  THE COOLEST
DAY WILL COME ON MONDAY WITH THE THREAT OF AFT INSTABILITY SHOWERS.
A SLOW WARM UP WILL THEN TAKE PLACE INTO MID WEEK WITH TEMPS
CLIMBING BACK TO NEAR NORMAL.

TIPTON
&&

.AVIATION (18Z-18Z)...
BUSY WX THIS AFTERNOON AS HEAVIEST SHOWER/TS ACTIVITY EXPECTED TO
BRING CIGS INTO THE MVFR CATEGORY. CIGS TO REMAIN UP FOR A WHILE
THIS AFTERNOON ALTHOUGH VSBYS WILL BE HAMPERED BY ANY ACTIVITY AND
LEFTOVER BR THIS EVENING AND OVERNIGHT FROM PAST RAINS.

DONT BRING IN CIGS BLO VFR CATEGORY UNTIL THE EVENING HOURS AND
GENERALLY KEEP THEM THERE THROUGH THE FCST.
&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 19, 3:50 AM EST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
450 AM EDT THU MAY 19 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-200850-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
450 AM EDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION TODAY AND
CONTINUE INTO TONIGHT. A FEW OF THE STORMS MAY BE SEVERE LATE THIS
AFTERNOON AND THIS EVENING WITH THE MAIN THREAT BEING DAMAGING WIND
AND POSSIBLY LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

In the hours before

Special weather statement, May 19, 10:55 AM EST, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1155 AM EDT THU MAY 19 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-192154-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
1155 AM EDT THU MAY 19 2005

SHOWER AND THUNDERSTORM ACTIVITY WILL BE FOUND ACROSS THE OHIO VALLEY
THIS AFTERNOON AS THESE STORMS FOCUS ON A WARM FRONT THAT IS MOVING
NORTHEAST THROUGH THE REGION. SHOWERS BEHIND THE WARM FRONT WILL BE
MORE SCATTERED...BUT HAVE A GREATER POTENTIAL TO BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL POSSIBLE. THE BEST THREAT FOR SEVERE
WEATHER WILL BE FOCUSED ALONG AND SOUTH OF THE OHIO RIVER...AND IN
THE SCIOTO RIVER VALLEY SOUTH OF COLUMBUS.

STAY TUNED TO NOAA WEATHER ALL HAZARDS RADIO AND OTHER MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES.
Local storm report, May 19, 3:01 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
401 PM EDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     OTWAY                   38.87N 83.19W
05/19/2005                   SCIOTO             OH   EMERGENCY MNGR

            TREES DOWN FROM THUNDERSTORM WINDS

&&

JDR
Special weather statement, May 19, 3:57 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
357 PM EST THU MAY 19 2005

INZ050-058-059-192200-
FAYETTE IN-UNION IN-WAYNE-
INCLUDING THE CITIES OF...CONNERSVILLE...RICHMOND
357 PM EST THU MAY 19 2005

...TORNADO WATCH 291 HAS BEEN CANCELLED...

A CLUSTER OF SEVERE THUNDERSTORMS EXTENDED FROM NEAR SHELBYVILLE AND
COLUMBUS INDIANA...BACK INTO SOUTHWEST INDIANA.  THESE STORMS WILL
REMAINING SOUTH OF EAST CENTRAL INDIANA OVER THE NEXT FEW HOURS.  AS
A RESULT...THE TORNADO WATCH HAS BEEN CANCELLED FOR FAYETTE...UNION
AND WAYNE COUNTIES.

INZ066-073>075-080-192200-
DEARBORN-FRANKLIN IN-OHIO-RIPLEY-SWITZERLAND-
INCLUDING THE CITIES OF...BROOKVILLE...VERSAILLES
357 PM EST THU MAY 19 2005

...TORNADO WATCH 291 REMAINS IN EFFECT UNTIL 9 PM EST...

A CLUSTER OF SEVERE THUNDERSTORMS EXTENDED FROM NEAR SHELBYVILLE AND
COLUMBUS INDIANA...BACK INTO SOUTHWEST INDIANA.  THESE STORMS WILL
TRACK INTO SOUTHEAST INDIANA...AFFECTING VERSAILLES AND BROOKVILLE
BY 5 PM EST.  WIND GUSTS TO 60 MPH AND HAIL HAVE BEEN REPORTED WITH
THESE STORMS IN CENTRAL INDIANA.

USE CAUTION IF OUTDOORS THIS EVENING.  KEEP AN EYE TO THE SKY AND
WATCH FOR RAPIDLY CHANGING CONDITIONS. STAY TUNED TO NOAA WEATHER
ALL HAZARDS RADIO FOR UPDATES.

RYAN
Special weather statement, May 19, 3:57 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
357 PM EST THU MAY 19 2005

INZ050-058-059-192200-
FAYETTE IN-UNION IN-WAYNE-
INCLUDING THE CITIES OF...CONNERSVILLE...RICHMOND
357 PM EST THU MAY 19 2005

...TORNADO WATCH 291 HAS BEEN CANCELLED...

A CLUSTER OF SEVERE THUNDERSTORMS EXTENDED FROM NEAR SHELBYVILLE AND
COLUMBUS INDIANA...BACK INTO SOUTHWEST INDIANA.  THESE STORMS WILL
REMAIN SOUTH OF EAST CENTRAL INDIANA OVER THE NEXT FEW HOURS.  AS A
RESULT...THE TORNADO WATCH HAS BEEN CANCELLED FOR FAYETTE...UNION
AND WAYNE COUNTIES.

INZ066-073>075-080-192200-
DEARBORN-FRANKLIN IN-OHIO-RIPLEY-SWITZERLAND-
INCLUDING THE CITIES OF...BROOKVILLE...VERSAILLES
357 PM EST THU MAY 19 2005

...TORNADO WATCH 291 REMAINS IN EFFECT UNTIL 9 PM EST...

A CLUSTER OF SEVERE THUNDERSTORMS EXTENDED FROM NEAR SHELBYVILLE AND
COLUMBUS INDIANA...BACK INTO SOUTHWEST INDIANA.  THESE STORMS WILL
TRACK INTO SOUTHEAST INDIANA...AFFECTING VERSAILLES AND BROOKVILLE
BY 5 PM EST.  WIND GUSTS TO 60 MPH AND HAIL HAVE BEEN REPORTED WITH
THESE STORMS IN CENTRAL INDIANA.

USE CAUTION IF OUTDOORS THIS EVENING.  KEEP AN EYE TO THE SKY AND
WATCH FOR RAPIDLY CHANGING CONDITIONS. STAY TUNED TO NOAA WEATHER
ALL HAZARDS RADIO FOR UPDATES.

RYAN

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.